Virginia, 2014

Hail and Damaging Winds in Virginia, May 10, 2014

May 10, 2014 · NWS RNK · 12 events in 5 counties and zones

Isolated to widely-scattered thunderstorms developed ahead of a strong cold front making its way across the Appalachian chain during the evening of May 10th. The strongest thunderstorm activity occurred as an upper level disturbance passed across the forecast region during the early afternoon, however limited instability prevented most of the thunderstorms from reaching severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated to widely-scattered thunderstorms developed ahead of a strong cold front making its way across the Appalachian chain during the evening of May 10th. The strongest thunderstorm activity occurred as an upper level disturbance passed across the forecast region during the early afternoon, however limited instability prevented most of the thunderstorms from reaching severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 10:12 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, May 10, 10:12 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT SAT MAY 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE MOVING TOWARD THE CENTRAL APPALACHIANS
TODAY...ORIENTING ITSELF WEST TO EAST FROM THE OHIO VALLEY TO MID
ATLANTIC SUNDAY. A RIDGE BUILDS SUNDAY INTO MONDAY SENDING THIS
FRONT NORTH. A STRONGER COLD FRONT ARRIVES IN THE WEDNESDAY TIME
FRAME...SLOWING DOWN AS IT MOVES EAST OF THE APPALACHIANS LATER IN
THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1100 AM EDT SATURDAY...

ABUNDANT MOISTURE OVER AND WEST OF THE MOUNTAINS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS THIS
AFTERNOON. PRONOUNCED SHORTWAVE ENERGY IS LIFTING NORTHEAST
THROUGH THE OHIO VALLEY. BANDS OF SHOWERS WITH EMBEDDED
THUNDERSTORMS EXTEND SOUTH THROUGH THE EASTERN OHIO VALLEY AND
INTO THE CENTRAL APPALACHIANS. PWATS OF 1.0 TO 1.4 COUPLED WITH
MOISTURE CONVERGENCE AND DYNAMIC LIFT AHEAD OF SHORTWAVE ENERGY
ALOFT WILL RESULT IN REGENERATION OF ACTIVITY THROUGH THE
AFTERNOON AND EVENING...ENDING ONLY AFTER SHORTWAVE EXITS THE
REGION TOWARD MIDNIGHT TONIGHT.

SEVERE POTENTIAL TODAY WILL BE LIMITED BY CLOUD COVER...ALTHOUGH
WILL HAVE TO MONITOR SHOWER ACTIVITY AS IT MOVES EAST OF THE
MOUNTAINS LATER IN THE AFTERNOON. VISIBLE IMAGERY DOES INDICATE
MORE CLOUD BREAKS FROM THE PIEDMONT EAST...THUS SUPPORTING WARMER
TEMPERATURES THERE. DCAPE...OR THE POTENTIAL TO DRIVE STRONGER
THUNDERSTORM DOWNDRAFTS...IS RUNNING PRETTY HIGH SOUTHEAST OF
DANVILLE...VALUES OF 800-1200 J/KG. THIS SUGGESTS SHOWER ACTIVITY
WHICH MOVES INTO THIS SORT OF AIRMASS WILL HAVE POTENTIAL FOR
STRONG GUSTY WINDS. .

NO CHANGES WERE MADE TO THE FORECAST TEMPS TODAY. LOW LEVEL
THICKNESSES SUPPORT HIGHS IN THE LOW/MID 70S MOUNTAINS TO THE LOW
80S EAST OF THE BLUE RIDGE. CLOUDS AND SHOWERS IN THE MOUNTAINS
MAY HOLD TEMPERATURES IN THE 60S...ESP ACROSS THE HIGHEST
ELEVATIONS.

PASSAGE OF THE UPPER TROUGH AND ASSOCIATED SURFACE FRONT TONIGHT
WILL INTRODUCE A WESTERLY DOWNSLOPE WIND SHIFT THAT WILL HELP
SHOWER AND THUNDERSTORM ACTIVITY DIMINISH QUICKLY THROUGH THE
EVENING. TEMPERATURES OVERNIGHT WILL REMAIN MILD...HOLDING
GENERALLY IN THE 50S. MAY SEE A PATCH OF LIGHT FOG AROUND SUNRISE
SUNDAY IN AREAS THAT RECEIVE A HEAVY DOWNPOURS TODAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 430 AM EDT SATURDAY...

A GENERALLY SUMMERLIKE WEATHER PATTERN EXPECTED THROUGH THE PERIOD
AS THE UPPER FLOW ACROSS THE CONTIGUOUS U.S. UNDERGOES CONSIDERABLE
AMPLIFICATION FROM A WESTERN U.S. TROUGH TO AN EASTERN U.S. RIDGE.
THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE PERIOD AND THE UPPER
TROUGH WILL REMAIN WEST OF THE AREA THROUGH THIS PERIOD. WHAT IS
LEFT OF THE SATURDAY COLD FRONT WILL RETREAT NORTHWARD AS A WARM
FRONT BY SUN AFTERNOON. ALONG THIS VERY WEAK...DIFFUSE BOUNDARY...
THERE IS THE POTENTIAL FOR SHRA/TSRA ENHANCEMENT...ESPECIALLY
ACROSS THE ALLEGHANYS WHERE THE UPPER SUPPORT WILL BE SLIGHTLY
BETTER. HOWEVER...WITH HEIGHTS BUILDING ALOFT...CONVECTION WILL BE
LARGELY DIURNAL AND DRIVEN ALMOST ENTIRELY BY DIFFERENTIAL HEATING
ACROSS THE MOUNTAINS. HAVE LOWERED POPS FROM WHAT WAS EARLIER
ADVERTISED...MAINLY TO SLIGHT CHC POPS WEST AND NON-MENTIONABLE
POPS EAST.

FOR TUE...UPPER RIDGE CONTINUES TO AMPLIFY ACROSS THE REGION...WITH
A 588DM UPPER RIDGE CENTERED ACROSS NC/SC AREA...RIDGING NORTHWARD
INTO THE EASTERN GREAT LAKES. 850MB TEMPS REMAIN IN THE +16C TO +17C
RANGE AND THE ATMOSPHERE IS STRONGLY CAPPED WITH 500MB TEMPS THE
WARMEST I HAVE SEEN SO FAR THIS YEAR...AROUND -10C. WITH NO
FORCING...ANY CONVECTION WILL BE ENTIRELY DRIVEN BY DIFFERENTIAL
HEATING ACROSS THE WESTERN MOUNTAINS...TYPICAL SUMMERTIME PULSE
THUNDERSTORMS WITH SLIGHT CHC COVERAGE THE MOST EXPECTED...NONE
ACROSS THE PIEDMONT.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH
HIGHS IN THE 70S MOUNTAINS AND 80S ELSEWHERE...NEAR 90 ACROSS THE
PIEDMONT. LITTLE CHANGE EXPECTED SUN-TUE...WITH MON AND TUE THE
WARMEST AND NEAR CARBON COPIES OF EACH OTHER. NIGHTS WILL BE MILD
WITH LOWS IN THE 50S MOUNTAINS AND 60S PIEDMONT...BUT NOT
APPRECIABLY HUMID UNDER THE UPPER RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 430 AM EDT SATURDAY...

GFS/ECMWF STILL EXHIBITING SOME DIFFERENCES...BUT WPC PREFERENCE IS
THE ECMWF ENSEMBLE IN THE LONG TERM. THE ECMWF IS NEARLY A FULL DAY
SLOWER THAN THE GFS THROUGH THE PERIOD...WHICH HAS SIGNIFICANT
IMPLICATIONS ON THE TIMING OF THE DEEP CENTRAL U.S. TROUGH INTO THE
EASTERN U.S. TROUGH AND THE SPEED WITH WHICH IT WILL MOVE THROUGH
THE CWA. THUS...LARGELY FOLLOWING THE ECMWF SOLUTION...WILL LEAVE
THE MAJORITY OF THE CWA STILL UNDER THE INFLUENCE OF THE EASTERN
U.S. RIDGE WEDNESDAY. THERE SHOULD BE AN INCREASE IN CONVECTION
ACROSS THE WESTERN AREAS/MOUNTAINS AS THE UPPER TROUGH SLIDES INTO
THE KY/TN VALLEY AND THE WESTERN THIRD OF THE CWA COMES UNDER
INCREASINGLY DEEP SOUTHERLY FLOW ALOFT. EASTERN AREAS SHOULD REMAIN
LARGELY CAPPED...VERY WARM...AND STABLE.

THU-FRI SHOULD BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO
THE CWA AS THE ECMWF DEPICTS AN UPPER LOW CLOSING OFF ACROSS THE OH
VALLEY...THEN SLOWLY ROTATING NORTHWARD INTO THE NORTHEAST U.S. BY
FRIDAY. THIS LATEST THINKING REQUIRED CONSIDERABLE ADJUSTMENT TO THE
POPS IN THE DAY 5-7 PERIOD...LOWERING POPS WED...AND RAISING TO
LIKELY/CATEGORICAL FOR THU/FRI. WHILE INSTABILITY IS NOT OVERLY
IMPRESSIVE...ESPECIALLY VIA THE GFS...THE ECMWF CONTINUES TO
ADVERTISE A NEGATIVELY TILTED TROUGH ROTATING THROUGH THE CWA THU
NIGHT/FRI ALONG WITH MODEST DEEP LAYER SHEAR. THUS...THE MOST
SIGNIFICANT THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS WOULD BE
THURSDAY. WITH RESPECT TO QPF...LATEST WPC 5-7 RAINFALL TOTALS
INDICATE POTENTIAL FOR 2-4 INCHES OF RAIN THU-FRI ACROSS THE CWA.
ANY THUNDERSTORMS WED IN THE MOUNTAINS WOULD SIMPLY ADD TO THESE
TOTALS...SO THINKING IS STILL THAT THE MOST SIGNIFICANT THREAT WITH
THIS SYSTEM WILL BE HEAVY RAIN...ESPECIALLY WITH AN EXTENDED PERIOD
OF DEEP SOUTHERLY FLOW PARALLEL TO THE MOUNTAINS.

TEMPERATURES WED WILL CONTINUE TO BE ABOVE NORMAL EAST OF THE
MOUNTAINS AS THE UPPER RIDGE DOMINATES THE AREA. SLIGHTLY COOLER
TEMPERATURES EXPECTED ACROSS THE ALLEGHANY WITH INCREASED CLOUD
COVER AND BETTER CHANCES FOR AFTERNOON SHRA/TSRA. A GRADUAL COOL
DOWN EXPECTED THU-FRI AS THE UPPER LOW DEVELOPS ACROSS THE
REGION...WITH TEMPERATURES DROPPING TO BELOW NORMAL LEVELS JUST
BEYOND THE EXTENDED PERIOD...AND LIKELY REMAINING THERE FOR SEVERAL
DAYS AS A LARGE DEEP AREA OF LOW PRESSURE PERSISTS ACROSS THE
NORTHEAST U.S.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
AS OF 745 AM EDT SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE
ACROSS THE REGION FROM SW-NE BY 15Z THROUGH THE AFTERNOON. MOST
MODELS ARE QUITE CONSISTENT THAT THE PCPN WILL MOVE INTO/DEVELOP
ACROSS NW NC/SW VA/EASTERN WV AROUND 14/15Z IN RESPONSE TO A
STRONG UPSTREAM SHORTWAVE. ACTIVITY WILL SPREAD NE THROUGH THE
AFTERNOON AND ALL TAF SITES SHOULD BE IMPACTED WITH SHRA/TSRA AT
ONE TIME OR ANOTHER THROUGH AROUND 22Z...THEN ACTIVITY WILL
DECREASE AND END QUICKLY AS THE SHORT WAVES MOVES TO THE NORTHEAST
AND AN UPPER RIDGE BEGINS TO AMPLIFY IN ITS WAKE ACROSS THE
REGION.

MOSTLY VFR CIGS EXPECTED OUTSIDE SHRA/TSRA ACTIVITY. DURING
HEAVIER SHRA/TSRA EXPECT CIGS TO POTENTIALLY LOWER TO MVFR FOR
BRIEF INTERVALS...POSSIBLY ONLY LOW END VFR ACROSS PIEDMONT SITES.
VSBYS VFR OUTSIDE SHRA/TSRA ACTIVITY THROUGH 00Z...BUT MVFR
CONDITIONS EXPECTED FOR BRIEF INTERVALS IN HEAVIER SHRA/TSRA. AFT
04Z...MOIST GROUND AND DECREASING WINDS WILL ALLOW FOR DEVELOPMENT
OF SHALLOW GROUND FOG...FAVORING THOSE SITES WITH THE LIGHTEST
WINDS...NAMELY LWB/LYH/BCB. MOSTLY MVFR BR...BUT POTENTIAL EXISTS
FOR IFR BR AFT 06Z...ESPECIALLY THOSE SITES NOTED ABOVE.

WINDS SW-WSW THROUGH THE TAF VALID PERIOD...INCREASING TO 8-11KTS
WITH GUSTS TO 20KTS FROM LATE MORNING THROUGH THE
AFTERNOON...ESPECIALLY EAST OF THE BLUE RIDGE.

MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH THE TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID
PERIOD.
MEDIUM CONFIDENCE IN TSRA POTENTIAL LATE MORNING THROUGH THE
AFTERNOON.

EXTENDED AVIATION DISCUSSION...
UPPER RIDGE ALOFT STRENGTHENS OVER THE REGION AGAIN SUNDAY AND
PERSISTS THROUGH TUESDAY. THE UPPER RIDGE WILL SHIFT EAST OF THE
REGION WEDNESDAY AS A STRONG COLD FRONT AND DEEPENING UPPER LOW
MOVE INTO THE AREA FROM THE CENTRAL U.S. THIS SYSTEM HAS THE
POTENTIAL TO BRING AN EXTENDED PERIOD OF SHRA/TSRA AND ASSOCIATED
MVFR OR WORSE CIGS AND VSBYS TO THE REGION...LINGERING PERHAPS
INTO EARLY FRI BEFORE CONDITIONS IMPROVE OVERALL.

&&

.EQUIPMENT...
AS OF 950 PM EDT FRIDAY...

THE PRESENT WEATHER SENSOR AT LEWISBURG WAS STILL OUT OF SERVICE.
FOG...SHOWERS...THUNDERSTORMS OR ANY TYPE OF WEATHER OR
OBSTRUCTION TO VISIBILITY WILL NOT BE REPORTED. HOWEVER...IF THE
VISIBILITY DROPS BELOW 7 MILES...IT MAY BE INFERRED THAT THERE IS
FOG AND/OR PRECIPITATION OCCURRING.

THERE IS NO ESTIMATE AT THIS TIME FOR WHEN THE SENSOR WILL BE
REPAIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF/PM
SHORT TERM...RAB
LONG TERM...KM/RAB
AVIATION...NF/RAB
EQUIPMENT...AMS/WP
Hazardous weather outlook, May 10, 4:28 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EDT SAT MAY 10 2014

VAZ007-010-011-018>020-WVZ042>045-111100-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS AND HEAVY RAIN
LATE WEDNESDAY THROUGH FRIDAY. PROJECTED RAINFALL OF 2 TO 4 INCHES
ACROSS THE REGION MAY LEAD TO MINOR FLOODING LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
111100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS THURSDAY...SOME OF
WHICH COULD BECOME STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 10, 12:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT SAT MAY 10 2014

NCZ005-006-VAZ044-101800-
ROCKINGHAM NC-CASWELL NC-PITTSYLVANIA VA-
119 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HARRISONS CROSSROADS...MOVING TO THE
  NORTHEAST AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  BLAIRS...
  DANVILLE CITY...
  EDEN...
  AND GATEWOOD.

LAT...LON 3639 7975 3651 7984 3654 7977 3654 7972
      3658 7970 3684 7915 3655 7922
TIME...MOT...LOC 1716Z 242DEG 34KT 3647 7970

11

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
May 10, 12:35 PM EST
Where
Grayson County, 2.23 mi E of Independence
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.621, -81.110

Hail, Danville (C)

When
May 10, 12:44 PM EST
Where
Danville (C) County, 2.07 mi S of Danville
Measured
1 in hail
Reported by
Public
Coordinates
36.551, -79.413

Hail, Grayson

When
May 10, 12:47 PM EST
Where
Grayson County, Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -81.150

Hail, Pittsylvania

When
May 10, 12:50 PM EST
Where
Pittsylvania County, 0.04 mi WSW of Ringgold
Measured
0.88 in hail
Reported by
Public
Coordinates
36.600, -79.301

Thunderstorm Wind, Halifax

When
May 10, 1:28 PM EST
Where
Halifax County, 0.82 mi NNE of Elmo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.680, -79.122

One tree was blown down by thunderstorm winds.

Hail, Halifax

When
May 10, 1:29 PM EST
Where
Halifax County, 0.82 mi NW of Riverdale
Measured
0.75 in hail
Reported by
Public
Coordinates
36.688, -78.891

Thunderstorm Wind, Halifax

When
May 10, 1:32 PM EST to 1:36 PM EST
Where
Halifax County, 2.36 mi N of Boyds Store to 0.94 mi NW of Boyds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.584, -79.067

Two trees blown down by thunderstorm winds.

Thunderstorm Wind, Halifax

When
May 10, 1:36 PM EST
Where
Halifax County, 2.51 mi WSW of Turbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.601, -79.068

One tree was blown down by thunderstorm winds.

Thunderstorm Wind, Halifax

When
May 10, 1:37 PM EST
Where
Halifax County, 1.85 mi ENE of Cluster Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.631, -78.889

One tree was blown down by thunderstorm winds.

Thunderstorm Wind, Halifax

When
May 10, 1:42 PM EST
Where
Halifax County, 3.46 mi N of Dryburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.779, -78.708

Near 2200 Block Allen Trail, dozens of trees were blown down from thunderstorm winds.

Hail, Charlotte

When
May 10, 1:48 PM EST
Where
Charlotte County, 0.71 mi N of Red Oak
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.790, -78.621

Hail, Pittsylvania

When
May 10, 2:51 PM EST
Where
Pittsylvania County, 1.23 mi W of Leaksville Jct
Measured
1 in hail
Reported by
Public
Coordinates
36.550, -79.692

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509665, 509667, 509670, 509671, 509675, 509672, 509676, 509678, 509679, 509680, 509673, 509674.